Trying to taper

My doctor wanted me to go to 12.5mg after 2 weeks on 15mg. Following advice from the group I waited a month and went to 13.75 (split dose 8.75 in morning and 5 at 6PM) After 2 weeks on this dose I still have shoulder, upper arm and back pain every morning. I had planned to stay on current dose for 4 weeks and then drop to 12.5, but because of daily pain I don't know if I should continue or go back to 15mg and then for how long. This is a perplexing disease and I would be totally lost were it not for this group.

9 Replies

oldestnewest
  • Hi,

    I would suggest the initial 2 weeks at 15mg was not enough to get the accumulated inflammation under control.

    For some people 2 weeks may be enough, but depending on how long it's been building (because more is added every day once the PMR kicks in) most find staying at the initial dose for 4 weeks is better.

    So that short time plus the decrease to 13.75 has obviously proved things aren't under control for you.

    Sensible thing then is to go back to 15mg, stay on for 4 weeks and then take it from there, depending on how you are.

    As you are splitting your dose does that mean you aren't/weren't getting 24hour relief? Or are you doing it to help first thing in the morning?

  • I wasn't getting 24 hour relief

  • Ok,

    And did splitting dose help?

  • It seemed to at first and then there was the auto accident, hospitalization and all the associated stress-then not working as well.

  • Yes, as I've said many times, we bumble along quite nicely and then LIFE intervenes!

  • Barbthy,l cannot understand why your doctor asked you to lower your dose so quickly.I started on a higher dose than you and have been lowering the dose every month by 5 mg to just 5 mg,then l was told to lower the dose by l mg every two months.l have also been asked to see him after each reduction .l am now down to three mg but unfortunately the symptoms are coming back.l was OK taking 4 mg so l think l shall have to go back to that ,l hope the doctor agrees to this.lt seems very hard to recover completely from this pmg, l find it limits my caperbillities which l find very frustrating.l hope things improve for you when you can find the right dose . It does seem to vary from doctor to doctor how they manage the medication. Good luckBarbthy.

  • Hi,

    You are so right in your comment about different doctors and their approaches.

    Unfortunately as we're always saying, PMR seems to have its own agenda, and no matter what you do, you can't get rid of it until it's ready to go!

    As you're getting so low, well done, but things sometimes become more difficult. Your 1mg drop is now much higher in percentage terms than it was, so maybe try dropping 0.5mg per month instead of 1mg every 2 months. Same end result, but maybe easier on the body.

    Plus do you use a slow taper rather than dropping from one day to the next, that also makes things easier.

    Good idea to go back up, sooner rather than later, catch the problem quickly before it gets out of hand. You may also find your adrenal glands are still struggling a bit to get going, so that needs to be factored in, especially if you are more fatigued than usual.

    I successfully used this one, if you don't already -

    1st week - Sun & Thurs new dose (Mon, Tues, Wed, Fri, Sat old dose)

    2nd week - Sun, Tues & Thurs new dose (Mon, Wed, Fri, Sat old dose)

    3rd week - Sun, Tues, Wed, Thurs new dose (Mon, Fri, Sat old dose)

    4th week - Sun, Tues, Wed, Thurs & Sat new dose (Mon, Fri old dose)

    5th week - every day new dose

  • Is the split dose better than taking it all at once? If you are still having pain when you are taking so much at 6pm there is something not right somewhere. At a guess, you needed to start on 15mg for at least 4 to 6 weeks and until the symptoms were as improved as they were going to get and stable. You may even really have needed 20mg to clear it all out. Only once you have got that sorted can you start to reduce. And if you have bursitis anywhere, that will take much longer to fade.

    It is normal to have daily early morning pain just because the nature of PMR - have you tried taking a bigger dose in the early morning, say 6am or even earlier and then settling down for another couple of hours until it starts to work?

  • Thankyou Dorset Lady,l will try to do as you suggested,l am so pleased to be on Health Unlocked it is so helpful to be in contact with others who have pmr.

You may also like...